Skip to main content
Heather Corinna replies:
My boyfriend and I are both sophomores in high school. We've been together for two years, and it's a first relationship for both of us. We've decided to wait to have actual sex until we're out of high school, but we are sexually active (as in generally being sexually intimate, including oral sex, basically everything but the actual act). My problem is, no matter how intense whatever we're doing gets, he can't come. We didn't think it was a problem, but now he's at the point where he feels like he should... just can't. Since this is a first relationship, we both have no prior experience and are really at a loss as what to do. He's really shy and won't talk to his doctor about it, so I decided to ask here. He's on Zoloft (depression meds) so we're wondering if that might have something to do with it. He's been able to a couple times that we know of in his sleep, but other than that it isn't working. He's incredibly worried that there's something wrong with him. Any advice would really be appreciated. Thank you!
Of all the antidepressants around, Zoloft is actually most often linked to sexual side effects, and inability to reach orgasm, ejaculate with orgasm, erectile dysfunction and impaired libido (sexual drive) are common effects of Zoloft (and other SSRIs).
So, since that is a very likely possibility, he's going to need to talk to his doctor about this if he wants to address this problem. You can let him know that it's very common for patients on antidepressants to talk to doctors about these side effects, so by no means will he be the first person who has done so. His doctor very likely has dealt with this before, and would probably be very cool about it and just suggest he try a different medication to see if that helps.
As well, even when treated, depression in and of itself often inhibits or decreases libido and sexual response.
If it is NOT either of those things -- and it likely is, at least in part -- it could also just be that he's still getting used to having partnered sex (and you two ARE having sex, which I'll address in a minute). Particularly given he's shy, it can be tough for some people to just "let go" when it comes to reaching orgasm with partnered sex for a while. Having an orgasm in front of someone is a pretty emotionally vulnerable situation, so sometimes, it can just take a while until a person feels comfortable and confident enough to do that with someone else.
Lastly, when anyone gets really freaked out about not reaching orgasm, and puts a lot of pressure on themselves to orgasm, it makes orgasm a lot less likely to happen. To reach orgasm, we've got to be pretty relaxed. So, no matter what, I'd say that it'd probably be helpful for him if you could remind him that what's important is that you're both enjoying each other, enjoying what you're doing, and feeling good -- physically and emotionally -- throughout. Orgasm isn't unimportant, but it really is secondary to that other stuff, and without that other stuff in place, orgasm isn't very likely, even for someone who isn't depressed or on medication with sexual side effects.
And again, do just understand that you two ARE having sex. I say that to you for a couple of reasons. One is that often we see teens in that mindset take more risks when it comes to STIs and pregnancy -- like unprotected anal sex or oral sex -- than they would if they understood that other kinds of sex besides intercourse are real and carry real risks. But as well, thinking about intercourse as the only "real" sex can set you up to be pretty disappointed if and when you DO have intercourse, because the expectation that it's this totally different animal than other kinds of sex just isn't very realistic. It's really not that different. I'm invested in your expectations being realistic both for your health and safety, but also so that you can have the best sex life possible, no matter what kinds of sex you're having.
I'm going to direct you both to a couple other pieces for your reference, including a piece elsewhere on SSRIs and sexual side effects: